Income taxation and progressivity: A measure of equitability
John Creedy and
S. Subramanian
Scottish Journal of Political Economy, 2024, vol. 71, issue 1, 28-40
Abstract:
This paper proposes a measure of ‘equitability of taxation’, in the context of progressivity and the income tax. By postulating specifications of ‘extreme equitability’ and ‘extreme inequitability’ of a tax system, the paper advances a measure of tax equitability as the normalised area distance of a ‘tax concentration curve’ from its most inequitable version. The measure is derived, and a procedure is outlined for the decomposition of differences in the measure across regimes into a ‘distribution effect’ and a ‘tax system’ effect. A criterion is established for asserting ‘unambiguously greater equitability’ in comparisons across regimes, in terms of a dominance relation akin to the Lorenz quasi‐ordering. The measure is illustrated with the help of numerical examples.
Date: 2024
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
https://doi.org/10.1111/sjpe.12361
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:scotjp:v:71:y:2024:i:1:p:28-40
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0036-9292
Access Statistics for this article
Scottish Journal of Political Economy is currently edited by Tim Barmby, Andrew Hughes-Hallett and Campbell Leith
More articles in Scottish Journal of Political Economy from Scottish Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().